Texas, 2004Damaging Wind in Texas, July 17, 2004
July 17, 2004 · NWS HGX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 17, 1:30 PM CST, 8 hours 7 minutes earlier.
Area forecast discussion, Jul 17, 1:30 PM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
230 PM CDT SAT JUL 17 2004
.DISCUSSION...
DIFFICULT FCST ON TAP REGARDING POPS FOR THE NEXT 24 HOURS. FRONTAL
BOUNDARY IN N TX HAS MADE SOME VERY SLOW SWD PROGRESS DURING THE
PAST SEVERAL HOURS AND IS NOW SITUATED ALONG A LINE FROM ROUGHLY
SJT-TXK. MODELS IN FAIR AGREEMENT BRINGING THIS BOUNDARY TO EXTREME
NRN PARTS OF THE CWA BY MIDNIGHT. HOW FAR SOUTH IT MAKES IT IS STILL
UP IN THE AIR. BEST GUESS AT THIS POINT IS THAT IT WILL STALL
SOMEWHERE BETWEEN THE I-10 CORRIDOR AND THE COAST SUNDAY AFTN.
IN THE MEANTIME...GRAPHICAL MODELS CONTINUE TO ADVERTISE SOME
CONVECTIVE DEVELOPMENT ALONG THE BOUNDARY THIS EVENING AND DRIFTS IT
SOUTH OVERNIGHT - THOUGH NUMERICAL GUIDANCE DOES NOT SEEM TO REFLECT
THIS FOR SOME REASON. BOTH GFS/ETA DEPICT A S/W EMBEDDED IN THE
NORTHERLY FLOW HEADING OUR WAY TONIGHT. CANT PICK OUT ANYTHING REAL
SIGNIFICANT ON WATER VAPOR PIX RIGHT NOW...BUT THERE MAY BE ONE OR
TWO IMPULSES MIXED IN WITH THE CLUTTER BETWEEN COLORADO AND OK. GFS
IS STILL THE MORE AGGRESSIVE MODEAL COMPARED TO ETA WITH AREAL
COVERAGE AND OMEGA FIELDS. CURRENT GPS SOUNDER PLOT SHOWS PWS >2
POOLING ALONG THE BOUNDARY EAST OF INTERSTATE 45 AND INTO LOUISIANA.
STILL A RESPECTABLE 1.6-1.8 WEST OF I-45. UNTIL I SEE SOME
DEVELOPMENT UPSTREAM...AM HESITANT TO MESS WITH THE ONGOING POPS.
WILL MAINTAIN THE HIGHER POPS ACROSS THE NE ZONES AND ALSO MAINTAIN
THE SEVERE WORDING ALREADY IN PLACE UP THERE. DYNAMICS ON THE
MARGINAL SIDE AND DONT ANTICIPATE WIDESPREAD SEVERE WX...BUT CANT
RULE OUT PULSE SEVERE ESPECIALLY THIS EVENING.
FRONT HANGS UP ACROSS SRN ZONES SUN AND WASHES OUT ON MONDAY AS
ONSHORE WINDS RESUME. SAME GENERAL SYNOPTIC PATTERN SHOULD PERSIST
FOR THE UPCOMING WEEK (THOUGH NOT AS AMPLIFIED AS IT CURRENTLY IS)
WITH A RIDGE OUT WEST AND EAST COAST TROFINESS. DIFFERENTIAL HEATING
& SEABREEZE WILL BE THE MAIN WX PLAYERS - IF THEY CAN OVERCOME THE
SUBSIDENCE ALOFT. 20%ERS SHOULD DO TUE-FRI.
&&
AVIATION: UNCERTAINTY REGARDING TSTM DEVELOPMENT DESCRIBED ABOVE IS
THE MAIN WX ISSUE. WILL JUST HAVE TO WAIT AND SEE IF SOMETHING FIRES
TO OUR NORTH. SHOULD IT HAPPEN...BEST SHOT OF TSTMS WILL BE LATE
EVENING THROUGH AROUND SUNRISE AHEAD OF THE FRONTAL BOUNDARY.
LOCATIONS EAST OF I-45 SHOULD ALSO SEE MORE AREAL COVERAGE.
&&
47/37
.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 74 96 70 98 73 / 40 20 00 05
HOUSTON(IAH) 76 94 73 96 75 / 40 30 10 10
GALVESTON (GLS) 79 90 78 91 80 / 40 40 20 20
&&
Hazardous weather outlook, Jul 17, 2:30 PM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
330 PM CDT SAT JUL 17 2004
TXZ163-164-176>179-195>200-210>214-226-227-235>238-181200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
330 PM CDT SAT JUL 17 2004
...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHEAST PORTION
OF SOUTHEAST TEXAS TONIGHT...
.DAY ONE...TONIGHT.
A WEAK COOL FRONT IS EXPECTED TO SAG SOUTHWARD ACROSS TEXAS AND
REACH THE NORTHERN EDGE OF SOUTHEAST TEXAS LATER THIS EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS
FEATURE...SOME OF WHICH MAY BECOME SEVERE ACROSS NORTHEAST PORTIONS
OF SOUTHEAST TEXAS. THE MAIN THREAT AREA IS EXPECTED TO BE ROUGHLY
NORTH OF A LIVINGSTON TO HUNTSVILLE LINE AND EAST OF INTERSTATE 45.
THE MAIN SEVERE THREAT IS EXPECTED TO BE STRONG...DAMAGING WINDS. IT
IS POSSIBLE THAT THE THREAT AREA WILL NEED TO BE EXPANDED FURTHER
SOUTH AND WEST LATER TONIGHT...BECAUSE IT IS STILL UNCERTAIN HOW FAR
WEST THUNDERSTORMS WILL BE ABLE TO DEVELOP ALONG THE FRONT DURING
THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING FOR NORTHEAST
PORTIONS OF THE AREA.
Thunderstorm Wind, Polk
- When
- July 17, 9:37 PM CST
- Where
- Polk County, 2 mi E of Onalaska
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.817, -95.100
Partial removal of a nightclub roof on east side of Lake Livingston at Sunset Cove.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 17, 20041 death · 1 event
- Lightning Strike in South Carolina, July 17, 2004$400,000 · 1 event
- Flash Flood in Utah, July 17, 2004$350,000 · 1 event
- Tornadoes in North Carolina, July 17, 2004$80,000 · F1 · 2 events
- Wildfire in California, July 17 to 20, 20041 injured · $164,000 · 1 event
- Flash Flood and Damaging Wind in Louisiana, July 17, 2004$202,000 · 55 kt wind · 2 events
- Flash Flood in Pennsylvania, July 17, 2004$100,000 · 1 event
- Flash Flood in New York, July 17, 2004$40,000 · 1 event
- Damaging Wind in Tennessee, July 17, 2004$30,000 · 65 kt wind · 1 event
- Flash Flood in North Carolina, July 17, 2004$25,000 · 1 event
- Damaging Wind in Tennessee, July 17, 2004$20,000 · 60 kt wind · 1 event
- Damaging Wind in North Carolina, July 17, 2004$20,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413448.